West Virginia, 2021

Tornado and Damaging Winds in West Virginia, May 3, 2021

May 3, 2021 · NWS LWX · 6 events in 2 counties and zones

An isolated, cyclic supercell thunderstorm tracking along a warm front produced sporadic straight-line wind damage and spawned several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$117,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated, cyclic supercell thunderstorm tracking along a warm front produced sporadic straight-line wind damage and spawned several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 3, 2:06 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 3, 2:06 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon May 3 2021

.SYNOPSIS...
Low pressure will pass just to the north of the region tonight.
High pressure east of the Carolinas will briefly build back into
the region early Tuesday. Another low pressure will pass north
of the area on Wednesday, dragging a cold front across the area.
High pressure will build in from Canada Thursday before another
low pressure crosses the region Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Latest regional radar depicts relatively benign condtions over
our region, though showers are gathering to the south and west.
Satellite reveals plenty of breaks in the clouds both east and
west of the metro, though thicker clouds cover the metro area
presently. These breaks have allowed most of the region to warm
into the lower 70s, and some further modest warming may occur
before sunset. Dew points have crept into the 60s across much of
the area, aided by southerly flow and the light rain earlier
today.

The current surface analysis shows a weak warm front pushing
northward across the CWA presently, in association with low
pressure over the Ohio Valley. This system will head east-
northeast overnight as the upper trough in the same vicinity
does likewise.

There is plenty of shear as the trough comes through this
evening, but CAPE, while building, still seems relatively
modest. That said, its likely enough to get some storms going,
but the severe risk still looks fairly marginal. Best timing for
storms will be as we head towards sunset.

Overnight, as the trough lifts out and low pressure moves away,
showers should move away and dwindle. Some patchy fog may form
overnight. Lows will remain quite mild, with readings in the
60s.

Tuesday will start out with patchy fog and mild temperatures,
with sunshine by late morning for most of the area. With the
warm air mass now in place, temps should soar well into the 80s,
and with the humidity now much higher than on Sunday, CAPE
values should soar as well. Triggers may be modest, but with
significant CAPE, it won't take much, and latest CAMs do show a
decent potential for scattered strong storms by afternoon. While
shear is lesser, its still enough for some isolated severe
storms, so we now also have a marginal severe weather outlook
for Tuesday as well. Highs should be well into the 80s, though
clouds and storm potential probably keep us out of the 90s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Next low pressure passes north of the region Tuesday night into
Wednesday. Guidance had been in significant disagreement
regarding timing, but latest trends are starting to favor a
faster solution. Thus, while showers should continue Tuesday
night, with lingering thunderstorms from the afternoon during
the evening, the risk of severe weather on Wednesday may be
starting to decline. That having been said, a marginal risk of
severe weather remains in place for Wednesday at this time. With
the front moving through, southerly flow should keep Tuesday
night quite mild, but temperatures will be cooler Wednesday with
the showers/storms and then cool advection getting underway.
Wednesday night will be closer to seasonable levels, dry and
breezy, as Canadian high pressure builds in.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Cool high pressure will most likely influence cooler than
normal temperatures Thursday through Friday. An upper level
trough will dig into the Tennessee Valley Thursday night; thus,
allowing for a coastal low pressure system to develop along the
mid- Atlantic Coast by Friday.

An increased chance for showers and a few thunderstorms is
possible with this developing low and its upper level wind
support Thursday night into Friday.

High pressure will build overhead to start the weekend as the
coastal low departs, bringing dry and cool conditions. Another
low will likely develop over the central U.S. Its associated
warm front could impact the area Saturday night into Sunday.
Showers would be scattered along this warm front. Can't rule out
a thunderstorm or two.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Variable conditons presently, with IFR cigs at CHO and MVFR cigs
to VFR cigs elsewhere. Main concern for this evening is storm
potential, with scattered showers/storms likely
returningddeveloping before sunset. An isolated stronger storm
with gusty winds is possible, but right now odds are relatively
low. Brief IFR possible in showers with heavier rain reducing
vsby. Showers/storms should dwindle late tonight, and patchy fog
may develop. Otherwise, VFR during the bulk of Tuesday, but
scattered storms possible afternoon and evening into Wednesday,
with similar potential IFR restrictions and gusty wind
potential. VFR returns Wednesday night behind the front.

High pressure will build toward the terminals Thursday with VFR
conditions and northwest winds. An upper-level trough and low
pressure could bring a chance for showers and a few
thunderstorms that would reduce conditions to MVFR later
Thursday night into Friday.

&&

.MARINE...
Southerly flow may result in occasional SCA conditions through
Tuesday, mainly across the waters near shore during afternoon
hours and in the open waters overnight. Perhaps more concerning
is the gusty thunderstorm potential this afternoon/evening and
again Tuesday afternoon/evening and Wednesday. These may
necessitate SMW's. Gales can't be ruled out behind the front
later Wednesday/Wednesday night, but confidence is a bit low for
a gale watch just yet.

High pressure will build toward the waters Thursday. A SCA will
likely be needed for northwest winds. Low pressure may impact
the waters Friday into Friday night and more SCA conditions are
possible.

&&

.CLIMATE...
Records appear mostly unattainable, but the IAD ones could be
touched.

*Tuesday's record warm lows (1 AM-1 AM)*
DCA: 69 (2018)
BWI: 71 (1942)
IAD: 64 (2018)

*Tuesday's record highs*
DCA: 93 (1928)
BWI: 91 (2018)
IAD: 90 (2018)

*Wednesday's record warm lows (1 AM-1 AM)*
DCA: 66 (1887)
BWI: 67 (1934)
IAD: 62 (2006)

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ532-535-
     536-539-540.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ533-537-541-
     542.
     Small Craft Advisory until 6 PM EDT Tuesday for ANZ534-543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KLW
AVIATION...RCM/KLW
MARINE...RCM/KLW
CLIMATE...BRO/RCM
Hazardous weather outlook, May 3, 12:48 PM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
148 PM EDT Mon May 3 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-041800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
148 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for severe thunderstorms late this
afternoon and evening, with damaging wind being the primary
threat.

Isolated instances of flooding are possible due to heavy rainfall
associated with thunderstorms late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an isolated threat for severe thunderstorms both Tuesday
and Wednesday afternoon, with damaging wind and large hail being
the primary threats.

Gale force winds are possible on the waters later Wednesday into
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-041800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
148 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for severe thunderstorms this
afternoon and evening, with damaging wind being the primary
threat.

Isolated instances of flooding are possible due to heavy rainfall
associated with thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an isolated threat for severe thunderstorms both Tuesday
and Wednesday afternoon, with damaging wind and large hail being
the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-041800-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
148 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

There is an isolated threat for severe thunderstorms this
afternoon and evening, with damaging wind being the primary
threat.

Isolated instances of flooding are possible due to heavy rainfall
associated with thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is an isolated threat for severe thunderstorms Tuesday
afternoon, with damaging wind and large hail being the primary
threats.

Frost is possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 62 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 3, 5:00 PM EST
Where
Berkeley County, 0.19 mi NW of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.302, -78.073

A tree blew down onto a trailed on Fabric Drive.

Thunderstorm Wind, Jefferson

When
May 3, 5:14 PM EST
Where
Jefferson County, 1.56 mi N of Leetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.372, -77.926

Trees blew down near Bowers Road at Highland Way and Strider Road.

Thunderstorm Wind, Jefferson

When
May 3, 5:17 PM EST
Where
Jefferson County, 1.14 mi WSW of Kearneysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.377, -77.901

A tree blew down on WV-1 Leetown Road near Border Road.

Tornado, Jefferson

When
May 3, 5:27 PM EST to 5:32 PM EST
Where
Jefferson County, 1.12 mi NW of Charles Town to 0.47 mi SSW of Charles Town Arpt
Rating
EF1
Path length
1.81 mi
Path width
125 yd
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.311, -77.865

A tornado touched down in Ranson West Virginia in the community|along Robelei Drive just west of West Virginia Route 115/Mildred|Street. The southernmost homes in this community were affected|with minor siding and shingle damage. One homeowner with a|personal home anemometer measured an unofficial 68mph wind gust.

The last two properties, those closest to 115, had the most|substantial damage. One outdoor shed was blown from its|foundation, and another shed was shifted from its foundation. The|trailer section of a tractor trailer was pushed a few feet|laterally, and then pushed over onto Route 115. The trailer was|being used for storage. Leaf spatter was noted on the homes, and|insulation and cardboard was lofted into the power lines along the|road. The most substantial damage was from a west wind. However|one property had lawn furniture blown in the opposite direction.|Several large tree limbs were snapped in differing directions.

Two separate residents noted receiving the NWS Tornado Warning|over their cell phones before the tornado hit, allowing time to|seek safety in their homes. They also reported seeing the tornado|moving into the next properties across WV-115.

As the storm crossed WV-115, several large branches were snapped|off trees in front of Two Crows Antique Mall. While many branches|were thrown east, a large one was also thrown to the northwest.

The tornado then struck a warehouse at Universal Forest Products|and reached peak intensity. On this property it pushed over a|large warehouse building that was partially opened along its|sides. The main beams of the building were large timbers secured|to the ground with bolts. The roof was tin and sections of that|roof were carried a half a mile into an adjacent community. People|were in the building at the time, but fortunately the only injury|was a minor leg abrasion to one person. Another smaller warehouse|building was also destroyed. It also caused roof and siding|damage to at least two other buildings on this property.

The tornado weakened substantially as it traveled east from the|warehouses. Debris, but not significant tree damage was noted|along Foal Street. Some intermittent damage continued into the|new Fairfax Crossing community where some minor siding and shingle|damage was noted as well as a few small ornamental trees that|were downed. Some final pieces of tin roof were noted here as|well.

The tornado was witnessed to the south by someone in the nearby|Potomac Marketplace shopping center as it crossed WV Route 9. From|there it passed through mobile home communities along Grayrock|Road and Cambridge Drive causing a few large branches to be|snapped as well as some roofing damage to at least one mobile|home. The tornado lifted before reaching Flowing Acres Road.

Thunderstorm Wind, Jefferson

When
May 3, 5:30 PM EST
Where
Jefferson County, 0.82 mi NNW of Duffields
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.381, -77.835

A tree blew down on Whitmer Road at Purdham Lane.

Thunderstorm Wind, Jefferson

When
May 3, 5:32 PM EST
Where
Jefferson County, 0.43 mi SSW of Charles Town Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.314, -77.832

The roof of a mobile home blew off in the unit block of Cambridge Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyThe tornado archive for West Virginia, 2021Warnings in West Virginia, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947717, 947718, 947719, 947725, 947726, 947727.